Alabama, 2006

Lightning Strikes in Alabama, June 12, 2006

June 12, 2006 · NWS BMX · 2 events in 1 county or zone

A total of three houses caught fire, due to lightning strikes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A total of three houses caught fire, due to lightning strikes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 12, 4:03 AM CST, 10 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 4:03 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
503 AM CDT MON JUN 12 2006

.SHORT TERM...(TODAY THROUGH THURSDAY)...
RENEGADE SHOWERS ALONG AN OLD BOUNDARY ARE FINALLY WEAKENING
ACROSS PORTIONS OF SOUTHEAST ALABAMA THIS MORNING. ANOTHER AREA
OF SHOWERS AND THUNDERSTORMS CONTINUE TO FIRE ALONG A WEAK COLD
FRONT ACROSS THE TENNESSEE VALLEY. THIS COLD FRONT WILL MAKE ITS
WAY SOUTHWARD ACROSS THE AREA THROUGHOUT THE DAY GIVING THE AREA ITS
ONE AND LIKELY ONLY CHANCE FOR PRECIP OVER THE NEXT SEVEN DAYS.
EXPECT THE WEAKENING LINE OF PRECIP ACROSS NORTH ALABAMA TO
CONTINUE MOVING SOUTHEAST THIS MORNING. WITH AN ACTUAL FOCUS
MECHANISM AND WEAK CONVERGENCE ALONG THE FRONT...EXPECT SHOWERS
AND THUNDERSTORMS TO RE-FIRE THIS AFTERNOON DURING THE PEAK HEATING
HOURS WHERE INSTABILITY WILL BE MAXIMIZED. EXPECT THE BEST
COVERAGE TO BE EAST OF INTERSTATE 65 WHERE CHANCE POPS ARE
WARRANTED.

TOUGH TEMPERATURE FORECAST THIS AFTERNOON SO HAVE STAYED CLOSE TO
MAV GUIDANCE. WITH INCREASING CLOUD COVER NORTH AND THE CHANCE FOR
SHOWERS AND THUNDERSTORMS THIS AFTERNOON...THIS AREA WILL BE A FEW
DEGREES COOLER THAN YESTERDAY. WARMEST TEMEPRATURES OF MID 90S
WILL RESIDE ACROSS SOUTHWEST ALABAMA WHERE CLOUD COVER AND
CONVECTION WILL BE LESS.

FOR TONIGHT AND TUESDAY...COLD FRONT WILL CONTINUE ITS SLOW MOVEMENT
ACROSS THE AREA. BELIEVE THE FRONT SHOULD BE SOUTH OF INTERSTATE
85 BY THIS EVENING...HOWEVER PLENTY WILL DEPEND ON THE TRACK OF
T.S. ALBERTO. IF ALBERTO TAKES A MORE NORTHERLY MOVEMENT...THIS
MAY KEEP THE FRONT A LITTLE FURTHER NORTH WHICH IN TURN WILL
DIRECTLY INFLUENCE THE FORECAST FOR SOUTHEAST SECTIONS OF THE
AREA. SO HAVE LEFT IN A SLIGHT CHANCE OF PRECIP FOR AREAS ROUGHLY
SOUTH OF INTERSTATE 85 TO ACCOUNT FOR THIS UNCERTAINTY TONIGHT AND
TUESDAY. TEMPERATURES WILL BE NORMAL TONIGHT AND TUESDAY WITH LOWS
IN THE MID 60S AND HIGHS IN THE UPPER 80S.

SKIES BEGIN TO CLEAR ON WEDNESDAY AS THE FRONT AND ALBERTO EXIT
OUT OF THE PICTURE. HOT AND DRY WEATHER RETURN WEDNESDAY AND
THURSDAY AS HIGH PRESSURE BUILDS INTO THE AREA. HIGH TEMPERATURES
WILL ONCE AGAIN REACH THE 90S.

.LONG TERM...(FRIDAY THROUGH SUNDAY)...
ANOTHER HOT AND MOSTLY DRY WEEKEND IN STORE AS HIGH PRESSURE MOVES
OFF TO THE EAST. THE AREA WILL FEEL A BIT MORE HUMIDITY AS
MOISTURE FROM THE GULF RETURNS. DID INCLUDE A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS ON SUNDAY TO ACCOUNT FOR ANY ISOLATED
CONVECTION THAT DEVELOPS IN THE AFTERNOON HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     90  62  86  59 /  40  10  10  10
ANNISTON    90  65  87  63 /  40  10  10  10
BIRMINGHAM  92  65  87  64 /  30  10  10  10
TUSCALOOSA  93  67  88  63 /  20  10  10  10
CALERA      93  67  87  65 /  30  10  10  10
AUBURN      91  66  89  65 /  30  20  10  10
MONTGOMERY  95  69  91  68 /  30  20  10  10
TROY        94  68  91  67 /  30  20  20  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

KNS/99
Hazardous weather outlook, Jun 12, 1:04 PM CST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
204 PM CDT MON JUN 12 2006

ALZ011>015-017>050-131130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
204 PM CDT MON JUN 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WHILE A FEW THUNDERSTORMS THROUGH 8 PM MAY BRIEFLY GROW STRONG
ENOUGH TO PRODUCE SOME SMALL HAIL OR GUSTY WINDS...NO WIDESPREAD OR
ORGANIZED SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

61

In the hours before

Special weather statement, Jun 12, 11:53 AM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT MON JUN 12 2006

ALZ013-015-121845-
FAYETTE-WALKER-
1253 PM CDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND WALKER
COUNTIES UNTIL 145 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CARBON HILL...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ELDRIDGE...CARBON
HILL...BAZEMORE...STUDDARDS CROSSROADS AND BERRY THROUGH 145 PM CDT.

10/ARM
Local storm report, Jun 12, 11:55 AM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT MON JUN 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             VINCENT                 33.39N 86.41W
06/12/2006  E0.88 INCH       SHELBY             AL   TRAINED SPOTTER

            NICKEL SIZED HAIL IN VINCENT.

&&

DCW
Special weather statement, Jun 12, 12:36 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT MON JUN 12 2006

ALZ028-029-121915-
CLAY-RANDOLPH-
136 PM CDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND RANDOLPH COUNTIES
UNTIL 215 PM CDT...

...SMALL HAIL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 136 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER EXTREME WEST CENTRAL RANDOLPH COUNTY.  THE THIS
THUNDERSTORM WAS NEARLY STATIONARY.

THIS THUNDERSTORM WILL AFFECT RURAL AREAS ALONG THE COUNTY LINE
BETWEEN CLAY AND RANDOLPH COUNTIES THROUGH 215 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

10/ARM
Special weather statement, Jun 12, 1:16 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
216 PM CDT MON JUN 12 2006

ALZ024-122000-
JEFFERSON-
216 PM CDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 300
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 13 MILES NORTHWEST OF NORTH JOHNS...MOVING SOUTHEAST AT
20 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SYLVAN SPRINGS...
HUEYTOWN...NORTH JOHNS AND BESSEMER THROUGH 300 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Special weather statement, Jun 12, 1:48 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
248 PM CDT MON JUN 12 2006

ALZ025-122030-
SHELBY-
248 PM CDT MON JUN 12 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 330 PM
CDT...

...SMALL HAIL AND WINDS OF 35 TO 45 MILES AND HOUR ARE POSSIBLE FROM
AN APPROACHING THUNDERSTORM...

AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HELENA.  THE THIS THUNDERSTORM WAS NEARLY
STATIONARY.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HELENA...SHELBY CO
AIRPORT...PELHAM...OAK MOUNTAIN STATE PARK...CHELSEA AND ALABASTER
THROUGH 330 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS SMALL HAIL. HAIL UP TO ONE
HALF INCH IN DIAMETER...IS POSSIBLE. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

IN ADDITION TO SMALL HAIL...THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM

The radar

The Birmingham radar (KBMX), 14 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Shelby

When
June 12, 2:05 PM CST
Where
Shelby County, Helena
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Lightning, Shelby

When
June 12, 2:45 PM CST
Where
Shelby County, Helena
Property damage
$100,000
Reported by
AMATEUR RADIO
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516427, 5516428.